Ohio, 2022

Winter Weather in Ohio, January 28, 2022

January 28, 2022 · NWS PBZ · 3 events in 3 counties and zones

Behind a cold front on January 28th, the passage of a shortwave trough, combined with a short period of jet-supported upper divergence and sufficient moisture, provided a generally light snow accumulation to the region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Behind a cold front on January 28th, the passage of a shortwave trough, combined with a short period of jet-supported upper divergence and sufficient moisture, provided a generally light snow accumulation to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 28, 5:33 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jan 28, 5:33 AM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
533 AM EST Fri Jan 28 2022

.SYNOPSIS...
Snow chances return today followed by mainly dry conditions and
below normal temperatures this weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Made a few adjustments to POPs based on latest radar, and near term
model trends depicting increased omega/lift and moisture with a
shortwave in SW flow aloft ahead of an approaching cold front.

Previous...Snow expected this today as a cold front crosses the
region. With the front through the region by the afternoon,
temperatures will change little or decrease over the course of the
afternoon. Recent model soundings show deeper moisture than previous
runs, so have bumped up snow amounts slightly with the saturated
layer extending farther into the DGZ. An inch or less is forecast to
the northwest of a line running roughly from Dubois to the SW corner
of PA, and 1-2" (increasing from NW to SE) where light snow will be
more prolonged and orographic lift contributes in the ridges. A few
localized spots of 3+ inches can't be ruled in the ridges. Have
issued a SPS for accumulating snow impacting the morning commute.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Light sw showers will continue in the southeastern highlands tonight
with a developing east coast low. A more vigorous trough lifts
northeast into the Lower Middle Atlantic. The bulk of the PVA will be
further to the south with most of the production assisted by the
ridges of WV and into PA where another couple inches will be
possible.

Arctic air will once again settle in over the weekend. Wind chill
advisories may be needed.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Dry conditions and a warming trend in temperature is expected
through the period with high pressure in control before precipitation
chances return Wednesday. This period will bring temperatures to
above normal conditions. At this time a mature mid latitude cyclone
will develop by mid week with the potential of some rainfall over the
region. Amounts will need to be ironed in later runs as model
consistency has been quite volatile.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
IFR vsbys in snow are expected to continue this morning, as
shortwave supported lift and moisture move across the Upr OH Vly Rgn
in SW flow aloft ahead of an approaching cdfnt.

Snow should taper off later today as FROPA occurs, and the lead
shortwave support exits ewd. Upr troughing and cold NNW flow should
maintain MVFR cigs for some time this eve before building high pres
and dry advection returns some ports to VFR overnight.

.Outlook...
Restrictions are likely Sun/Sun night with a crossing cdfnt.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jan 28, 1:36 AM EST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
136 AM EST Fri Jan 28 2022

OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>022-029-031-073-
075-WVZ001>004-012-021-509-290645-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver-
Allegheny-Armstrong-Washington-Greene-Westmoreland-Fayette-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
136 AM EST Fri Jan 28 2022

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-015-016-290645-
Mercer-Venango-Forest-Clarion-Jefferson PA-
136 AM EST Fri Jan 28 2022

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...Today and tonight.

Apparent temperature values less than -10F will be possible
tonight. A wind chill advisory may be needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ023-074-076-WVZ510>514-290645-
Indiana-Higher Elevations of Westmoreland-
Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
136 AM EST Fri Jan 28 2022

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

Apparent temperature values less than -10F will be possible
tonight. A wind chill advisory may be needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Apparent temperature values less than -10F will be possible Saturday
to Sunday morning. A wind chill advisory may be needed.

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 28, 2:03 AM EST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
203 AM EST Fri Jan 28 2022

OHZ059-068-069-PAZ016-021>023-029-031-073>076-WVZ002>004-012-021-
509>514-281200-
Belmont-Noble-Monroe-Jefferson PA-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Martins Ferry, St. Clairsville, Caldwell,
Woodsfield, Punxsutawney, Brookville, Pittsburgh Metro Area,
Kittanning, Ford City, Indiana, Washington, Canonsburg,
Waynesburg, Murrysville, Greensburg, New Kensington,
Lower Burrell, Latrobe, Monessen, Ligonier, Donegal, Uniontown,
Champion, Ohiopyle, Follansbee, Wellsburg, Wheeling, Moundsville,
New Martinsville, Fairmont, Morgantown, Coopers Rock, Kingwood,
Bruceton Mills, Terra Alta, Rowlesburg, Hazelton, Parsons,
Hendricks, Saint George, Davis, Thomas, and Canaan Valley
203 AM EST Fri Jan 28 2022

...Slick roads possible this morning with accumulating snow...

1 to 2 inches of snow is expected this morning and result in slick
roads during the morning commute, especially if roads are left
untreated.

Be aware of conditions that could rapidly deteriorate and be
prepared for a longer commute this morning. Slow down and allow
plenty of extra space between your vehicle and the one in front of
Special weather statement, Jan 28, 5:21 AM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
521 AM EST Fri Jan 28 2022

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-281300-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of New Philadelphia, Dover, Carrollton,
Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz,
Steubenville, Zanesville, Cambridge, Martins Ferry,
St. Clairsville, Caldwell, Woodsfield, Sharon, Hermitage,
Grove City, Oil City, Franklin, Tionesta, New Castle,
Ellwood City, Butler, Clarion, Punxsutawney, Brookville,
Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area,
Kittanning, Ford City, Indiana, Washington, Canonsburg,
Waynesburg, Murrysville, Greensburg, New Kensington,
Lower Burrell, Latrobe, Monessen, Ligonier, Donegal, Uniontown,
Champion, Ohiopyle, Weirton, Follansbee, Wellsburg, Wheeling,
Moundsville, New Martinsville, Fairmont, Morgantown,
Coopers Rock, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg,
Hazelton, Parsons, Hendricks, Saint George, Davis, Thomas,
and Canaan Valley
521 AM EST Fri Jan 28 2022

...Slick roads possible this morning with accumulating snow...

Snow is expected to continue today through the morning commute,
with up to an inch of additional accumulation. Untreated roads
will be snow covered and slippery. Use caution if traveling this
morning.
Local storm report, Jan 28, 7:49 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
749 AM EST FRI JAN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     SNOW             NW RENO                 41.41N  79.75W
01/28/2022  M1.5 INCH        VENANGO            PA   COCORAHS

            24-HOUR SNOWFALL.

0600 AM     SNOW             1 SSW FRANKLIN          41.37N  79.85W
01/28/2022  M1.5 INCH        VENANGO            PA   COCORAHS

            24-HOUR SNOWFALL.

0620 AM     SNOW             5 W MARIENVILLE         41.46N  79.18W
01/28/2022  M1.1 INCH        FOREST             PA   COCORAHS

            24-HOUR SNOWFALL.

0625 AM     SNOW             GLEN DALE               39.95N  80.75W
01/28/2022  E1.0 INCH        MARSHALL           WV   DEPT OF HIGHWAYS

0628 AM     SNOW             1 N WELLSBURG           40.29N  80.61W
01/28/2022  E2.0 INCH        BROOKE             WV   DEPT OF HIGHWAYS

0629 AM     SNOW             2 E STRATTON            40.53N  80.60W
01/28/2022  E2.0 INCH        HANCOCK            WV   DEPT OF HIGHWAYS

0632 AM     SNOW             2 NW BEAVER             40.71N  80.33W
01/28/2022  E1.0 INCH        BEAVER             PA   SOCIAL MEDIA

0647 AM     SNOW             BLUE ROCK               39.80N  81.89W
01/28/2022  E2.5 INCH        MUSKINGUM          OH   SOCIAL MEDIA

0700 AM     SNOW             3 S BRUCETON MILLS      39.62N  79.64W
01/28/2022  M1.2 INCH        PRESTON            WV   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             CAMBRIDGE               40.02N  81.59W
01/28/2022  E1.0 INCH        GUERNSEY           OH   SOCIAL MEDIA

0700 AM     SNOW             COOKSBURG               41.36N  79.22W
01/28/2022  M1.0 INCH        CLARION            PA   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 WSW MOUNT PLEASANT    40.16N  80.82W
01/28/2022  M1.5 INCH        JEFFERSON          OH   COCORAHS

            24-HOUR SNOWFALL.

0744 AM     SNOW             ARNOLD                  40.58N  79.76W
01/28/2022  E2.0 INCH        WESTMORELAND       PA   SOCIAL MEDIA

0744 AM     SNOW             BRADDOCK HILLS          40.42N  79.86W
01/28/2022  E1.0 INCH        ALLEGHENY          PA   SOCIAL MEDIA

0744 AM     SNOW             MOZART                  40.03N  80.71W
01/28/2022  E2.0 INCH        MARSHALL           WV   SOCIAL MEDIA

&&

EVENT NUMBER PBZ2201235
EVENT NUMBER PBZ2201236
EVENT NUMBER PBZ2201237
EVENT NUMBER PBZ2201238
EVENT NUMBER PBZ2201239
EVENT NUMBER PBZ2201240
EVENT NUMBER PBZ2201241
EVENT NUMBER PBZ2201242
EVENT NUMBER PBZ2201243
EVENT NUMBER PBZ2201244
EVENT NUMBER PBZ2201245
EVENT NUMBER PBZ2201246
EVENT NUMBER PBZ2201247
EVENT NUMBER PBZ2201248
EVENT NUMBER PBZ2201249

JF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Belmont

When
January 28, 8:00 AM EST to 11:00 PM EST
Where
Belmont forecast zone
Reported by
CoCoRaHS
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

Two inches fell across the county, including near Shadyside, Mount Pleasant, and Colerain.

Winter Weather, Monroe

When
January 28, 8:00 AM EST to 11:00 PM EST
Where
Monroe forecast zone
Reported by
Broadcast Media
Coordinates
39.727, -81.083 (the zone’s center; the record gives no point)

Two inches fell at Clarington.

Winter Weather, Muskingum

When
January 28, 8:00 AM EST to 11:00 PM EST
Where
Muskingum forecast zone
Reported by
Social Media
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

A total of 2.5 inches was observed at Blue Rock.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004571, 1004572, 1004573.